Journal of the Mathematical Society of Japan

On a bound of $\lambda$ and the vanishing of $\mu$ of $\mathbb{Z}_p$-extensions of an imaginary quadratic field

Satoshi FUJII

Full-text: Open access


Let $p$ be an odd prime number. To ask the behavior of $\lambda$- and $\mu$-invariants is a basic problem in Iwasawa theory of $\mathbb{Z}_p$-extensions. Sands showed that if $p$ does not divide the class number of an imaginary quadratic field $k$ and if the $\lambda$-invariant of the cyclotomic $\mathbb{Z}_p$-extension of $k$ is 2, then $\mu$-invariants vanish for all $\mathbb{Z}_p$-extensions of $k$, and $\lambda$-invariants are less than or equal to 2 for $\mathbb{Z}_p$-extensions of $k$ in which all primes above $p$ are totally ramified. In this article, we show results similar to Sands' results without the assumption that $p$ does not divide the class number of $k$. When $\mu$-invariants vanish, we also give an explicit upper bound of $\lambda$-invariants of all $\mathbb{Z}_p$-extensions.

Article information

J. Math. Soc. Japan, Volume 65, Number 1 (2013), 277-298.

First available in Project Euclid: 24 January 2013

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11R23: Iwasawa theory
Secondary: 11R11: Quadratic extensions

Iwasawa invariants Zp-extensions Zp2-extensions imaginary quadratic fields


FUJII, Satoshi. On a bound of $\lambda$ and the vanishing of $\mu$ of $\mathbb{Z}_p$-extensions of an imaginary quadratic field. J. Math. Soc. Japan 65 (2013), no. 1, 277--298. doi:10.2969/jmsj/06510277.

Export citation


  • J. R. Bloom, On the invariants of some $\bm{Z}_{l}$-extensions, J. Number Theory, 11 (1979), 239–256.
  • J. R. Bloom and F. Gerth, III, The Iwasawa invariant $\mu$ in the composite of two $\bm{Z}_l$-extensions, J. Number Theory, 13 (1981), 262–267.
  • A. Brumer, On the units of algebraic number fields, Mathematika, 14 (1967), 121–124.
  • S. Lang, Cyclotomic Fields I and II, Grad. Texts in Math., 121, Springer-Verlag, New York, 1990.
  • K. Okano, Abelian $p$-class field towers over the cyclotomic $\mathbb{Z}_p$-extensions of imaginary quadratic fields, Acta Arith., 125 (2006), 363–381.
  • M. Ozaki, Iwasawa invariants of $\mathbb{Z}_p$-extensions over an imaginary quadratic field, In: Class Field Theory–Its Centenary and Prospect, (ed. K. Miyake), Adv. Stud. Pure Math., 30, Math. Soc. Japan, Tokyo, 2001, pp.,387–399.
  • J. W. Sands, On small Iwasawa invariants and imaginary quadratic fields, Proc. Amer. Math. Soc., 112 (1991), 671–684.
  • L. C. Washington, Introduction to cyclotomic fields. Second edition, Grad. Texts in Math., 83, Springer-Verlag, New York, 1997.